Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 29, 2021Carbon County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 29, 2021, 9:42 PM MDT for Carbon County, Utah. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 9:42 PM MDT (03:42 UTC)
Expired
Jul 29, 2021, 10:45 PM MDT
In force
63 min
Issued by
NWS Salt Lake City, UT

County Carbon County, UT

The radar

The Grand Junction radar (KGJX), 177 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
2854 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS85 KSLC 300342
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
942 PM MDT Thu Jul 29 2021
 
UTZ113-120-121-300445-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
942 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMERY...CARBON...
SOUTH CENTRAL DUCHESNE AND SOUTHEASTERN UTAH COUNTIES UNTIL 1045 PM
MDT...

At 941 PM MDT, National Weather Service Doppler radar indicated a 
cluster of strong thunderstorm 10 miles northeast of Wellington, or 
12 miles east of Price...moving northwest at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible along 
with heavy rainfall and frequent lightning. 

Locations impacted include...
Price, Helper, Wellington, Sunnyside, East Carbon, Cleveland, Elmo,
Castle Gate, Coal City, Kenilworth and Woodside.

This includes the following highways...
 US Route 6 between mile markers 223 and 285.
 Utah Route 10 between mile markers 54 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3936 11002 3928 11008 3927 11007 3903 11066
      3972 11111 4005 11044 3962 11001 3957 11004
      3954 11003 3953 11005 3950 11002 3941 11001
TIME...MOT...LOC 0341Z 146DEG 25KT 3965 11059 

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:49 PM MDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 3:49 PM MDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Thu Jul 29 2021

.SYNOPSIS...A monsoonal moisture surge will remain across Utah
and southwest Wyoming through the weekend. This will result in an
extended period of thunderstorm chances with a heavy rain threat,
along with temperatures trending slightly below normal.

&&

.SHORT TERM (Through 12z Sunday)...Afternoon satellite and H5
analysis continue to place the area along the western periphery of
strong high pressure oriented over the western plains, and beneath
a generally light south to southeast flow aloft. Deep layer sub
tropical moisture remains in place with PWAT generally above an
inch. Some subtle drying from east has occurred across eastern
Utah, but mostly at the upper levels an in large is a non factor
given breadth in place. Have noted a rapid uptick in convection
over the last few hours with focused activity across Iron/Beaver
Counties associated with the leading edge of a return flow wave
which induced that subtle drying aforementioned. Outside of this
focused activity, terrain based thunderstorms have developed over
the mountain spine extending from the southern mountains northeast
to the Uintas.

The current wave lifting NW across southwestern Utah will continue
to induce the most widespread storm development into this
evening, with increased developed shifting north over time into
and across Millard and Juab Counties through that time prior to
gradually dissipating. A secondary feature which has been noted in
CAMs for a few runs has initiated fairly widespread Thunderstorms
over the four corners region, with activity poised to shift north
across southeastern and east-central Utah later this evening and
through the middle of the night. Elevated flash flood potential
exists with this latter wave across portions of the Grand
Staircase, Capitol Reef, and portions of the San Rafael Swell
where a Flash Flood Watch remains in effect into the early morning
hours.

For Friday a continued stream of upper level energy will be
shifting across southwestern Utah NW across Nevada expanding the
breadth of anomalous moisture northwest, while also providing
potential for more focused storm development across southwestern
Utah once again. Midnight shift will be assessing the potential
for Flash Flood Watch need across the southwest as such.
Elsewhere, the southeast is expected to be quite suppressed on
Friday in wake of tonight's wave passage, but remnants of the
wave will likely produce more widespread storms across the north
once again. Any storm will continue to carry the potential for
locally heavy rainfall given increasingly moist lower levels and
environment in place.

More of the same for Saturday, but subtleties of weak return flow
waves and or inhibition from them remain unknown at this time.
The environment will remain primed for another active monsoonal
day however. One note on the larger scale for Friday is a slight
southerly shift and pivot of the high pressure allowing a more
focused southerly flow aloft across the area, this aided by an
upper disturbance off the SoCal coast (a feature to take note of for
Sunday).

.LONG TERM (After 12Z Sunday)...Current projections indicate that
Sunday will finally feature an upper-level disturbance of
significance to complement the pooled moisture in place and
potentially help organize and strengthen thunderstorm development, in
the form of a shortwave trough lifting northeastward across the
Great Basin on the western periphery of the long-lasted ridge to our
east. GEFS ensemble members show decent agreement in the the QPF
surface reflection of the wave, although there are some timing
differences spanning between Sunday afternoon and Monday afternoon.
The NBM QPF probabilities suggest that most guidance favors Sunday
afternoon for this additional boost for shower/thunderstorm
development, but it's worth mentioned that there has been a trend
towards more support of the threat lingering into Monday. We will
still need to wait a few days for any level of forecast confidence
on this upper-level feature, but assuming it holds we would likely
have better confidence leading into that timeframe than recent days
in terms of locations of higher threat. This is because high-res
models often perform better when they have a synoptic feature to
track, instead of terrain-based convective buildups as we've had in
recent days. As has been the case all of this week, the main concern
remains elevated flash flood potential, especially around any
sensitive areas such as slot canyons and burn scars.

Temperatures look to bottom out Monday at 5-10 degrees below normal,
with the biggest drop below normal for northern Utah and southwest
Wyoming. Yes, you read that right - BELOW normal. Of note, SLC has
not had a high below 90 since June 26th, and the current forecast
finally falls below that mark on Sunday.

Global ensembles show high confidence in shutting off the
precipitation threat for at least the valleys fairly quickly, with
the only uncertainty being around a 12-hr window timing difference
of this shutoff and whether it will allow for any activity Tuesday
afternoon. This uncertainty is moreso for northern Utah and
southwest Wyoming; southern Utah should shut off either way by
Tuesday. By the middle of next week onward, convection should become
isolated to only the highest terrain (e.g. the Uintas), with more of
fair-weather cumulus buildups in the afternoons over terrain
elsewhere. This shutoff will occur as a new high pressure ridge
builds in from the southwest, bringing drier southwest flow, with
some potential for smoke, especially for northern portions of the
forecast area.

&&

.AVIATION...
KSLC...VFR conditions are expected through the TAF period with
typical diurnal wind patterns absent any outflow winds. Showers and
thunderstorms have developed over the terrain to the southeast and
southwest of the terminal this afternoon, though at this time they
are not expected to reach the terminal itself or push outflow winds
through it. Additional showers are possible overnight and tomorrow,
with a better chance of impacting the terminal itself tomorrow
afternoon.

Rest of Utah and southwest Wyoming...Showers and thunderstorms will
continue to spread northward this afternoon/evening, with more focus
into southwest Utah and less in northwest Utah today. Erratic
outflow winds are the primary aviation concern, followed by the
potential for brief locally heavy rain should a storm impact a
terminal directly. Due to the heavy rain, storms will be capable of
MVFR/IFR visibilities and may obscure terrain. Outside of storms,
VFR conditions will persist.

&&

.FIRE WEATHER...Deep layer moisture remains entrenched across the
district and will remain in place through Monday prior to a
net drying trend from the west. Daily shower and thunderstorm
activity over the mountains and surrounding valleys will remain
the norm through Saturday, with Sunday most likely to be most
active day of the group as an upper level wave approaches from
the west, then lifts through Nevada into the overnight hours.
The bulk of these thunderstorms will be capable of locally heavy
rain and wetting rains. Regarding RH, values will remain quite
elevated through Monday prior to the drying trend. Min RH values
will remain >30% in large through that time.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 3 AM MDT Friday for UTZ128>131.

WY...None.
&&

Merrill/Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 29, 4:23 AM MDT, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
423 AM MDT Thu Jul 29 2021

UTZ101>131-WYZ021-301030-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
423 AM MDT Thu Jul 29 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected this afternoon and evening. There is a
potential for localized flash flooding, especially in south
central Utah and in prone areas such as slot canyons, burn scars,
areas of steep terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The moist airmass will remain in place through the weekend. Daily
showers and thunderstorms capable of heavy rain and gusty winds
will occur each afternoon and evening across much of the forecast
area during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 29, 7:06 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
706 PM MDT Thu Jul 29 2021

UTZ122-124-125-300130-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
706 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON...WEST
CENTRAL KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 730 PM MDT...

At 705 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles north of Zion National Park...moving west
at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Zion National Park, La Verkin and Kolob Canyon.

This includes Interstate 15 between mile markers 40 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3739 11323 3739 11322 3741 11323 3751 11323
      3747 11286 3729 11286 3724 11323
TIME...MOT...LOC 0105Z 089DEG 15KT 3738 11296

ND
Special weather statement, Jul 29, 7:16 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
716 PM MDT Thu Jul 29 2021

UTZ125-129-130-300145-
Capitol Reef National Park and Vicinity UT-Western Canyonlands UT-
Southern Mountains UT-
716 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD AND SOUTH
CENTRAL WAYNE COUNTIES UNTIL 745 PM MDT...

At 716 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 12 miles southeast of Capitol Reef National
Park...moving northwest at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Capitol Reef National Park, Fruita and Caineville.

This includes Utah Route 24 between mile markers 79 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3819 11087 3806 11102 3823 11134 3843 11111
TIME...MOT...LOC 0116Z 133DEG 16KT 3818 11102

ND
Special weather statement, Jul 29, 7:23 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
723 PM MDT Thu Jul 29 2021

UTZ121-130-300200-
San Rafael Swell UT-Western Canyonlands UT-
723 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WAYNE AND SOUTH
CENTRAL EMERY COUNTIES UNTIL 800 PM MDT...

At 723 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles north of Hanksville...moving northwest
at 15 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Goblin Valley.

This includes Utah Route 24 between mile markers 121 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3854 11051 3841 11067 3858 11098 3877 11074
TIME...MOT...LOC 0123Z 133DEG 15KT 3853 11066

ND
Special weather statement, Jul 29, 8:11 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
811 PM MDT Thu Jul 29 2021

UTZ122-124-125-300230-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
811 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND SOUTH
CENTRAL IRON COUNTIES UNTIL 830 PM MDT...

At 811 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near New Harmony, or 13 miles southwest of Cedar
City...moving northwest at 20 mph.

Penny size hail will be possible.

Locations impacted include...
Kanarraville.

This includes the following highways...
 Interstate 15 between mile markers 41 and 51.
 Utah Route 56 between mile markers 41 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3756 11307 3744 11316 3755 11346 3771 11335
TIME...MOT...LOC 0211Z 116DEG 17KT 3751 11322

ND
Special weather statement, Jul 29, 8:51 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
851 PM MDT Thu Jul 29 2021

UTZ122-125-300330-
Southwest Utah UT-Southern Mountains UT-
851 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON AND SOUTH
CENTRAL IRON COUNTIES UNTIL 930 PM MDT...

At 851 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles north of New Harmony, or 15 miles west of
Cedar City...moving northwest at 20 mph.

Penny size hail will be possible.

Locations impacted include...
Newcastle.

This includes the following highways...
 Utah Route 18 between mile markers 46 and 47.
 Utah Route 56 between mile markers 27 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3760 11322 3753 11327 3764 11368 3781 11356
TIME...MOT...LOC 0251Z 116DEG 16KT 3759 11333

ND
Special weather statement, Jul 29, 9:42 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
942 PM MDT Thu Jul 29 2021

UTZ113-120-121-300445-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
942 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMERY...CARBON...
SOUTH CENTRAL DUCHESNE AND SOUTHEASTERN UTAH COUNTIES UNTIL 1045 PM
MDT...

At 941 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorm 10 miles northeast of Wellington, or
12 miles east of Price...moving northwest at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible along
with heavy rainfall and frequent lightning.

Locations impacted include...
Price, Helper, Wellington, Sunnyside, East Carbon, Cleveland, Elmo,
Castle Gate, Coal City, Kenilworth and Woodside.

This includes the following highways...
 US Route 6 between mile markers 223 and 285.
 Utah Route 10 between mile markers 54 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3936 11002 3928 11008 3927 11007 3903 11066
      3972 11111 4005 11044 3962 11001 3957 11004
      3954 11003 3953 11005 3950 11002 3941 11001
TIME...MOT...LOC 0341Z 146DEG 25KT 3965 11059

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:03 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield117 min
Jul 29, 6:03 PM MDTSpecial Weather StatementSLCKane27 min
Jul 29, 6:24 PM MDTSpecial Weather StatementSLCKane36 min
Jul 29, 7:06 PM MDTSpecial Weather StatementSLCWashington24 min
Jul 29, 7:16 PM MDTSpecial Weather StatementSLCWayne29 min
Jul 29, 7:23 PM MDTSpecial Weather StatementSLCWayne37 min
Jul 29, 7:40 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 29, 7:41 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne34 min
Jul 29, 7:46 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 29, 7:52 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne113 min
Jul 29, 8:11 PM MDTSpecial Weather StatementSLCIron19 min
Jul 29, 8:51 PM MDTSpecial Weather StatementSLCIron39 min
Jul 29, 9:01 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 30, 3:38 AM MDTFlash Flood WatchSLCBeaver, Garfield, Iron, Kane, Piute, Washington and 1 more19 hr
Jul 30, 2:17 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 30, 2:18 PM MDTSpecial Weather StatementSLCSevier42 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.